Dilantin (phenytoin) is an anti-epileptic drug, commonly called an anticonvulsant, which works works by slowing impulses in the brain that are likely to cause seizures.

Phenytoin may not treat all types of seizures, or may not treat them well, and your doctor will determine if it is the best medicine for you.

Phenytoin was first created way back in 1908. Yes, 1908. Since the chemist who created it could not figure out what to do with his creation, he sold it and in 1938, the company who bought the drug figured out that it could control seizures. No word on what they did with it in the intervening three decades.

In 1953, the FDA approved the use of Phenytoin for seizure control, and in 2008, it was put on the FDA's Potential Signals of Serious Risks List - meaning that over the last hundred years or so, they might have missed something, but they are still looking.

It also seems that just about anything can interfere with Dilantin, including antibiotics, antidepressants, aspirin, blood thinners, other seizure medicines and even antacids.

This description is adapted from information sources found online, and is in no way meant to replace or substitute for professional medical advice. If you are in pain, or considering taking this or any other medicine, contact your medical professional for assistance rather than using the internet as your sole source of information.

My Personal Experience

One thing I never saw or heard listed as an interaction - in something like twenty years of taking Dilantin! - was a decongestant. Seriously. Since I had a problem with sinuses, I would happily munch away on Sudafed (or something similar, in the days before pseudoephedrine became known for meth), and wouldn't you know it, my blood tests would come back with almost no Dilantin? Turns out it was because of the decongestants. You would think someone may have thought of that in all those years.

Regardless, shortly after being prescribed Dilantin, I took as much as 500mg a day for more than twenty years - but since Dilantin (phenytoin) isn't widely regarded, it was determined that it's time to move on before something else manifests itself, and so I was weaned off and onto something new - in this case, Zonegran seems like it will be the winner.

As I was decreasing this dose, I did go through a period where I had a serious headache for a while, but it was nothing that a good amount of Ibuprofen couldn't help with, and once I was switched over to Zonegran - and more importantly, not taking both at the same time - the headaches seemed to stop being an issue on a regular basis.

Comments (15)

I considered a separate blog when I found out about my parasite. But my blog is me and I'm a person with many facets and I decided to just through everything there. Although my father hates it when I make political posts and he sends me emails warning me I'm going to lose my readership. I don't have quite the fetish for catagorizaiton that you do. My mental illness goes in different directions.

If I was to guess, I would guess you're either a first born or an only child. But I could be surprised.

As for the medical profession, my opinion has dropped quite a bit in the last six months. If they had to solve the kind of problems you and I do, they'd fail miserably. They're like robots in that they just do what fits in the box. Unfortunately, you have to be a wise consumer. Don't trust those suckers for a moment. It's no skin off their nose if they get it wrong.

Have you tried coffee. It can sometimes kill headaches.

Actually, no. I don't drink coffee mostly because I don't like it. But I also don't drink it because caffeine will cause me headaches.

I typically avoid soft drinks for the same reason, but every once in a while I pay the price - much like someone who doesn't like a hangover, I suppose (I also don't drink alcohol).

Good luck, my friend!

Well it has been 4 years for me without Dilantin
shoot me an email if you want more info.

Hi Chad. I found your blog via a google search on DILANTIN and HEADACHES. I've been wandering around in here and reading all the Dilantin stuff and still can't determine WHY you're taking it? I was diagnosed with EPILEPSY 11 days ago after a SINGLE seizure. They started me out on 300mg which they've now upped to 400mg. I've had non-stop headaches and wacky dreams like someone from Jer 29:8!!! ;o) I was wondering why your dosage was being decreased? Did your June decrease seem to bring back the headaches?

Hi Cheri. I took Dilantin for roughly 20 years because of Epilepsy. When I was in high school, I had three seizures over the course of about a year. After the second one, I was diagnosed with epilepsy.

Your case sounds odd to me, but please keep in mind that I am by no means an expert. I was always under the impression that epilepsy is simply a banner that means "someone with recurring seizures".

In fact, if you read the definitions at Answers.com, you'll see that recurrence is a, well, recurring theme. So I'd be surprised to know that you have been so diagnosed after just one seizure. But perhaps your doctors know something that I don't.

To your question - Dilantin actually never caused me headaches until I started reducing my dosage. The reason I was reducing it was because my neurolgist determined that I should switch drugs (to Zonegran).

My personal theory is that the neural effect of these drugs is such that when they "let loose" of the brain, that causes a certain amount of stress, resulting in headaches. But that's just my own opinion.

As to my own headaches, I still have them. But they come and go. They are definitely not related to Dilantin, as I haven't had any since April 4. They could be related to the Zonegran or they could be related to allergies, as I've been pretty congested since then as well.

Hope this helps. :)

Hi Chad, I am also decreasing my dosage of Dilantin to change (back) onto Tegretol. I have been having the oddest sensations throughout the day and night since I've starting decreasing; I'm now down to 200mg/day, down from 400mg when then wanted me to take 500mg! (the whole reason im switching - dilantin can only let me drive if i can say my own name still!) I too am having dreams (apparently we always do, bt until now i havent remembered any), and i have periods of about 30min/day where i am totally confused in my surroundings. Did you expereince this too? Are you still decreasing or are you "off" now? I'm hoping that this will all stop when my dilantin is gone!

Hi Angela. As mentioned, I took Dilantin for quite a while, so my experience may differ from yours.

I rarely had bouts of confusion, but I did have them occasionally. Mine usually lasted only a few seconds (and I still have them now, so they may not be related to Dilantin).

I am completely off of Dilantin now, and have been since early April.

So, are you totally off of the dilantin? I just happened to this site... I had a head injury in 2001 resulting in seizures.. partials. Have been on dilantin since 2002... been trying to go off of it since... tried 3 times and had small seizures, but I want to try again... I have gone 2 days at a time with no meds and actually feel ok, then I get scared and take a pill or two... are you totally off? Do you know how long it takes to get it out of your system?

Hi Trisha - Yes, I am completely off of Dilantin. I haven't had any since April of last year. I am currently taking Zonegran instead.

I took Dilantin for about twenty years.

I can't say exactly how long it takes it to get completely out of your system, but for me it took about six weeks to completely wean off of Dilantin and onto Zonegran. However, this wasn't completely cold turkey, and I was ramping up the Zonegran at the same time. If you completely stopped taking Dilantin, it would probably get out of your system much faster.

As to stopping taking it, that's not something I can advise. Only you (and your doctor) can make that call. If your head has had some sort of trauma to induce you to seizures, then the Dilantin will likely be helpful to keep you from having seizures. Stopping the medication will perhaps lead you to having more.

For me, it was worth continuing to take the medication rather than risking it. It sounds like you're not interested in taking the medication. I'd talk to a doctor rather than trying to stop taking it. If you were to have a seizure at an inopportune time, you may not be happy with the results.

I have been on dilantin for about 3 months now. Can anyone tell me if they had headaches while on it. It seems that now I have headaches everyday. I would appreacate any help thanks

Leave a comment